Hormone replacement therapy or HRT, commonly prescribed to women combating the menopausal effects, is now linked to the development of life threatening blood clots. The risk is two-fold with the consumption of oral HRT, French scientists said.
However, using skin patches to convey oestrogen may not carry an enhanced risk, though further research is required to prove the extent of risk or safety.
With a view to understanding the risks better, Marianne Canonico and her team from Paul Brousse Hospital, Paris, thoroughly studied the facts presented in eight observational studies and nine randomized controlled trials.
Their analysis revealed that women consuming the drug orally carried a two fold risk of blood clot formation, with a pronounced risk during the first year of treatment. The risk was manifold for overweight women or those who carried a genetic predisposition to blood clots. On the contrary, HRT administered as patch did not portray an enhanced risk.
However, this is not to be taken as a blanket prescription for HRT patches in lieu of oral pills, researchers cautioned, as more research is necessary to prove this conclusively.
Professor Valerie Beral, professor of epidemiology at the University of Oxford, said: "This is a thorough review of the evidence of the use of HRT and the risk of thrombosis. The conclusions are that there is an increased risk of thrombosis whilst women take HRT."
The Royal College of Obstetricians and Gynecologists have advised patients to monitor their HRT doses without compromising on efficiency. They could perhaps begin with a low dose for a shorter duration and see how it works.
Allaying fears of hormone replacement therapy, Dr David Sturdee, president of the International Menopause Society, said "The BMJ publication confirms present knowledge. Although the risk of blood clots is raised in hormone users when compared to non-users, the absolute risk is indeed very small. This very slightly increased risk of a blood clot should not discourage healthy women from using HT if it is needed."